It is not uncommon for patients to receive verbal or telephoned instructions from practitioners about how their medications should be taken. Unfortunately, as practitioners, we often do not consider how difficult it may be for patients to listen to, comprehend, transcribe, and retain important medication information.
In a recent report to ISMP, a patient described how her "brain fog" and misunderstanding of her physician's instructions resulted in her taking twice the intended dose of Levoxyl (levothyroxine) for several weeks. After feeling lethargic and irritable for a few weeks, the woman notified her physician. The physician ordered laboratory work to confirm that her symptoms were related to low thyroid levels. During an office visit to review the lab work, the physician explained that her thyroid levels were low and that he needed to increase her dose of Levoxyl to 175 mcg daily. He also mentioned that, if she was still symptomatic after a period of time, she could double the dose occasionally to get her levels back to normal. (He meant that she might need to take an additional 175 mcg once or twice a week.)
After taking the Levoxyl as prescribed (175 mcg daily) for 1 week, she was still symptomatic and feeling horrible. She then "remembered" what her physician had said in the office about doubling the dose if she still had symptoms. She then began taking 2 tablets (350 mcg) daily. Several days later, she tried to contact her physician to verify that this was correct but found out that he was away for 2 weeks, so she continued to take 350 mcg daily. Her doctor discovered the error 3 weeks later after she became increasingly sick with nausea, vomiting, lightheadedness, and fever.
It is also not unusual for dosage adjustments with warfarin to be communicated verbally to a patient after a health care provider has reviewed the outpatient international normalized ratio levels. A report from a poison control center illustrates how dangerous this practice can be if dosing information is misunderstood. A patient who was taking warfarin required numerous dosage adjustments to maintain a therapeutic level. Each time a change was required, the patient was contacted and told how many of his 5-mg tablets were needed for a dose. On one occasion, however, the patient was called and told to take 7.5 mg daily. He misunderstood the directions and took 7.5 of the 5-mg tablets (37.5 mg total) for 2 days. Fortunately, the error was discovered before serious harm resulted.
Consider the following when communicating information to patients:
Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/ Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to email@example.com.